Home / BariMelts Blog / Taking Medications after Weight Loss Surgery
Taking Medications after Weight Loss Surgery

Taking Medications after Weight Loss Surgery

Your anatomy is different after bariatric surgery. This means that the way your body responds to anything you consume will more than likely be different. Taking medication is one of those things you need to be aware of as a post-op bariatric patient.

The way your body absorbs medication will all depend of the type of weight loss procedure you had done. It is common that after surgery your doctor might tell you to avoid large capsules because he/she doesn’t want them to get stuck. You will more than likely have to take liquid, chewable or crushed tablets while your body is adjusting to your new anatomy. It is critical that you always talk to your doctor before taking any medication after weight loss surgery. There are some pills that cannot be crushed so you must communicate this to him/her so they can properly advise you.

 

 

If you had gastric sleeve surgery or lapband, chances are you have very little differences with medications after wls. Gastric bypass patients tend to see the most significant changes with medication after bariatric surgery. Dosing might change after the procedure, sometimes increasing and sometimes decreasing depending on the medication. Always remember to work with your doctor on the dosing. Don’t try to make the changes by yourself because that could be detrimental.

There are certain medications to avoid after Gastric Bypass surgery, one being NSAIDs. This type of medicine can cause ulcers for Gastric Bypass patients. There are also different extended-release medications that don’t work the same way for bariatric patients.

There is a reason your doctor always wants to know your current medications. If you are committing to this weight loss surgery journey, please make sure you create an open communication with your surgeon as this will help make the post-op lifestyle so much easier for you.

Save this article for later by pinning the image below:

0 comments

Leave a comment